Has your doctor recommended taking azathioprine (Imuran) for lupus treatment? If so, keep in mind that unintended weight loss could be a possible side effect of this medication.
Azathioprine is a drug that suppresses the immune system. It’s used to prevent transplant rejection after a lung or heart transplant in people who can’t tolerate first-line therapies (preferred choice of medication). Azathioprine is also used to treat autoimmune conditions like multiple sclerosis, ulcerative colitis, Crohn’s disease, rheumatoid arthritis, and lupus. Your doctor may recommend azathioprine if you don’t respond well to other lupus treatments.
Although weight loss isn’t a common side effect of azathioprine, some people experience weight loss while taking it. A few members on MyLupusTeam have discussed weight loss from azathioprine, including one who wrote, “I was on Imuran since August and have lost over 80 pounds. I had a great deal of extra weight from prednisone.”
Another shared, “I recently just started this medication in just less than a week. I, too, experienced some weight loss. I managed to lose eight pounds in a few days.”
Most of the people reporting weight loss from azathioprine seem to be losing weight that was recently gained from steroid treatment. Here’s what you can expect when taking azathioprine and how to manage unexpected weight changes.
Azathioprine functions by interfering with the creation of DNA. By suppressing the immune system, azathioprine helps control lupus symptoms and flare-ups. However, this immunosuppressive effect does not directly affect body weight.
While azathioprine itself does not cause weight loss, several factors may indirectly affect your weight during treatment. These include the effects of lupus, changes in appetite due to nausea as you adjust to the medication, or potential side effects of your other lupus medications.
You can read the drug information sheet to learn what side effects are most common with your medication. Weight loss is not a primary side effect of azathioprine. However, it can cause diarrhea, nausea, and vomiting that usually isn’t serious. It’s important to get to the root of why you’re losing weight or talk to your doctor if your digestive symptoms are significantly affecting your quality of life.
Lupus may cause weight loss as a result of abdominal pain, diarrhea, or poor appetite. Azathioprine’s job is to manage the underlying disease (your main medical condition). If successful, azathioprine may indirectly contribute to weight stabilization or even weight gain by improving overall health and reducing inflammation and swelling.
One member of MyLupusTeam asked, “I’m wondering if anyone lost the ‘steroid weight’ on Imuran.” Another responded, “I haven’t been on steroids, but I have lost weight since being on Imuran. I attribute it to moving more now the pain is less, and also my inflammation is not as bad.”
Others asked, “I’m also wondering, is the weight loss from Imuran permanent or just temporary? Will you gain back the weight you lost when you stop this medication?”
Individual responses to medication can be very different. It’s not clear whether people who stop taking azathioprine have an increased risk for weight gain. Some may experience weight loss as a result of changes in appetite or food preferences during their illness.
If you have concerns about weight changes while taking azathioprine, call your health care provider. They can evaluate your specific situation, taking into account lupus and other health conditions, additional medications, and any potential lifestyle or dietary factors that could contribute to weight changes.
In some cases, weight loss is beneficial. Other people may need to meet with a registered dietitian nutritionist to increase their calorie intake or supplement their diet to prevent weight loss. Consult a health care professional for medical advice on how to manage any side effects of azathioprine to make sure it’s the right treatment for you.
MyLupusTeam is the social network for people with lupus and their loved ones. On MyLupusTeam, more than 223,000 people with lupus come together to ask questions, give advice, and share their stories.
Have you experienced weight loss side effects from Imuran or other lupus treatments? What other impact has lupus had on your metabolism, appetite, and overall health? Post your thoughts in the comments below, or start a conversation by sharing on your Activities page.